P008: LIVER TRANSPLANTATION IN ENCAPSULATING PERITONEAL SCLEROSIS UNLEASHED DISSEMINATED INTRAVASCULAR COAGULATION (DIC) WITH BIVENTRICULAR INTRACARDIAC THROMBOSIS: A CASE REPORT.
Ahmed Zaghw, MD1; Raveh Yehuda, MD1; Miryam Shuman, MD2; Massud Turbay, MD1; Joshua Livingstone1; Vadim Shatz1; Fouad Souki1; Ramona Nicolau-Raducu1; 1Jackson Memorial Hospital; 2University of Washington Medical Center
Introduction: Hemostatic imbalance is common in cirrhotic patients undergoing liver transplantation (LT). Ensuing life-threatening thrombotic complications reportedly occur in 1.2% to 6.25% of LT. We describe a case of biventricular clot-induced cardiac arrest that highlights the prothrombotic proclivity of hemorrhagic states that are associated with DIC-type TEG tracing.
Case Presentation: A 44 yo male with alcohol-induced end-stage liver disease, who was on LT wait-list (MELD 40), was admitted with hepatic decompensation and acute kidney injury that required renal replacement therapy (RRT). After 13 days of hospitalization, a 64 yo brain dead male donor with stroke became available. The anesthesia placed central venous and arterial accesses and initiated intraoperative RRT, continuous TEE, and serial TEG monitoring.
Stage I, a Large amount of infected-looking ascites (8L) was evident. Recurrent spontaneous bacterial peritonitis resulted in encapsulating peritoneal sclerosis (hostile abdomen) with dense adhesions around the liver. The dissection ensued with massive hemorrhage and multiple episodes of hypotension and hemodynamic instability. Numerous blood products and multiple boluses of phenylephrine/epinephrine and inotropes/vasopressor drips were administered(Figure 1 A,B, C).
During stage II, the anhepatic phase, DIC-like TEG tracing was recorded (Figure E-b). A sudden appearance of a RA/RV thrombus and severe RV failure on TEE resulted in sudden hypotension, subsequent a LA/LV clot, (Figure 1 D-a,b), and culminated in the clotting of RRT circuit and cardiac arrest (Figure 1 C). The CPR included cardiac massage, clots suctioning via IVC, Epinephrine 2 mg, and Heparin 10,000 units; spontaneous circulation was eventually restored in 3 minutes. Surgery continued with implantation of the liver graft in face of ongoing coagulopathy (Figure 1 c).
Early in stage III, a severe post-reperfusion syndrome required 1 mg epinephrine. Severe fibrinolysis (Figure 1 E-c,d) and heparin effect were diagnosed (Figure 1 E-c,d,e,f). Multiple blood products, platelets, and cryoprecipitate were administered, as well as an antifibrinolytic and Protamine with subsequent correction of coagulopathy.
The postoperative MRI of the brain showed multiple embolic-ischemic strokes in L PCA territory hemorrhage. The ICU course was notable for adequate liver graft function, gradual neurological recovery over 3 weeks with full consciousness and near-complete motor function was restored with residual weakness on the left upper limb.
Discussion: During LT, the clinician needs to seek clinical and laboratory tell-tale signs of activation of coagulation. Clinically, ascites and hemodynamic instability found to be predictive of pulmonary embolism in LT (1). Using TEG tracing, an accurate diagnosis of intraoperative hemostatic imbalance is critical, especially when primary versus secondary hyperfibrinolysis due to a DIC-like state is in question. Intraoperative heparin thromboprophylaxis is efficacious, but underutilized (2). Intraoperative intracardiac clot necessitates large dose heparin and /or low dose recombinant tissue plasminogen activator (0.5–4.0 mg); occasionally mechanical cardiac support may be tried but with an unpredictable outcome.
 T. Sakai, T. Matsusaki, F. Dai, K.A. Tanaka, J.B. Donaldson, I.A. Hilmi, et al. Pulmonary thromboembolism during adult liver transplantation: incidence, clinical presentation, outcome, risk factors, and diagnostic predictors; Br J Anaesth, 108 (2012), pp. 469-477
 Raveh, Yehuda ; Shatz, Vadim ; Lindsay, Martine ; Nicolau-Raducu, Ramona; Disseminated intravascular coagulation during liver transplantation unleashed by protamine; Journal of clinical anesthesia, 2019-11, Vol.57, p.117-11